Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS Dodge City, KS

July 10, 2023Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2023, 11:19 PM CDT for Stafford County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2023, 11:19 PM CDT (04:19 UTC)
Expired
Jul 11, 2023, 12:00 AM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 8:10 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1640 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:15 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 5:15 PM CDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
515 PM CDT Mon Jul 10 2023

...updated aviation section...

.SHORT TERM...(This evening through Tuesday night)
Issued at 358 PM CDT Mon Jul 10 2023

Another round of thunderstorms will impact at least a portion of
southwest and west central Kansas tonight. However, the probability
of a CWA-wide MCS is low owing to very warm mid level temperatures.
SPC mesoscale analysis was showing 700mb temperatures as warm as
+16C with warm air advection at this level nosing into the Hays
area. There will likely be continued slight warm frontogenesis at
the nose of the warm tongue at 700mb, and this is where numerous
models favor MCS placement tonight -- from northwestern
Kansas/southwest-south central Nebraska down into central Kansas
later on tonight. A separate cluster of storms moving out of eastern
Colorado was already underway mid-afternoon and this early
development fostered the need for a Severe Thunderstorm Watch. This
first watch covers our western six counties (Hamilton-Stanton-Morton-
Stevens-Grant-Kearny). We think the eastern Colorado storms should
make it as far as the Highway 25 corridor before moving into a more
stable lower troposphere. Severe risks will mainly be damaging
straight line winds 60 to 70 mph, especially closer to the Colorado
border.

The aforementioned northern MCS is expected to develop later
on in the evening and roll south-southeast, most likely affecting
the far northeastern portion of the forecast area. The HREF model
past two runs have shown a fairly persistent signal of this northern
MCS. This is the reason SPC upgraded to an Enhanced Risk for
damaging thunderstorm winds up around the I-70 corridor. This MCS is
likely to persist much of the night, feeding off a modest nocturnal
low level jet of 25 to 30 knots with +17C or greater 850mb
dewpoints.

After tonight's MCS event, the mid level ridge will expand across a
larger portion of the High Plains, including southwest Kansas with
even warmer 500mb temperatures of around -3C. The very warm mid
levels on Tuesday will prevent thunderstorm development over our
forecast area with all the convective activity tomorrow night well
to our north across Nebraska. We will also see continued warming of
the lower troposphere which will support afternoon highs well into
the lower to mid 90s with even some 96-97F forecast highs up around
Hays where it has been drier of late.

.LONG TERM...(Wednesday through Monday)
Issued at 358 PM CDT Mon Jul 10 2023

The latest NBM is essentially a continuation of the previous
forecast for much of the Long Term period with very little change.
We continue to forecast upper 90s to around 100F for highs on
Wednesday, and Wednesday continues to look to be the hottest day of
the Long Term period ahead of the next cold front. There will also
likely be very high dewpoints in the lower 70s, especially east of
Highway 283, and there is growing concern of 105+ Heat Index values
given the combined forecast upper 90s and lower 70s dewpoints. A
Heat Advisory may be required in future updates for Wednesday
afternoon.

Thankfully, the excessive heat risk will only last one day as the
next cold front pushes south Wednesday Night into early Thursday. A
northeast wind is likely to prevail much of the day Thursday. This
will be an upslope wind with quite a bit of low level moisture onto
the eastern Colorado High Plains supporting organized strong/severe
thunderstorm development. Thursday Night will mark the beginning of
another multi-day (or multi-night) pattern of MCS activity rolling
southeast across the Central High Plains. From Thursday Night
through at least Sunday Night, there is expected to be nightly MCS
activity. Not everyone will be seeing rain every single night
through this period, however. The sum total of rainfall the four
nights should equate to well over an inch for much of western
Kansas. The last several runs of the ECMWF ensemble system (EPS) has
shown an inch to an inch and a half for DDC through that 4-day
period, and the last few runs of the NCEP GFS ensemble system (GEFS)
has been locking on to something similar as well for the 13-17 July
time frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 514 PM CDT Mon Jul 10 2023

Various convective allowing models this early to late evening
develop a couple of areas favorable for MCS clusters capable of
severe winds, and hail as well. Potential for decaying cells and
thunderstorm outflow will be maximized for LBL by around the 01-2z
time-frame. By around that time as well a more organized and
larger MCS should be taking shape across the NW Kansas into west
central KS areas, which should mean HYS-DDC sees potential wind or
TSRA/reduced cig CB impacts about 1 to 2 hours later of 3-4z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  93  69  98 /  20   0   0   0
GCK  65  92  67  96 /  20   0   0   0
EHA  64  94  67  96 /  40   0   0   0
LBL  65  93  68  97 /  30   0   0   0
HYS  67  96  70 100 /  40   0  10   0
P28  69  93  72  99 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Russell
Hazardous weather outlook, Jul 10, 2:02 AM CDT, 21 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
202 AM CDT Mon Jul 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-110715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
202 AM CDT Mon Jul 10 2023 /102 AM MDT Mon Jul 10 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight.

A complex of thunderstorms is expected to impact northeast zones
Monday evening, with a primary risk of damaging winds of 60-80
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Heat will intensify Tuesday and Wednesday, with a heat advisory
expected to be required for the southeast counties Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across northeast zones
Monday evening.

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:13 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens32 min
Jul 10, 7:47 PM CDTSpecial Weather StatementDDCScott28 min
Jul 10, 8:16 PM CDTSpecial Weather StatementDDCScott29 min
Jul 10, 8:25 PM CDTSpecial Weather StatementDDCGrant, Haskell, Kearny, Stevens35 min
Jul 10, 8:48 PM CDTSpecial Weather StatementDDCLane27 min
Jul 10, 8:51 PM CDTSpecial Weather StatementDDCTrego24 min
Jul 10, 9:06 PM CDTSpecial Weather StatementDDCLane24 min
Jul 10, 9:15 PM CDTSpecial Weather StatementDDCEllis, Trego30 min
Jul 10, 9:22 PM CDTSpecial Weather StatementDDCNess23 min
Jul 10, 9:42 PM CDTSpecial Weather StatementDDCEllis, Lane, Ness, Trego33 min
Jul 10, 10:05 PM CDTSpecial Weather StatementDDCRush40 min
Jul 10, 10:17 PM CDTSpecial Weather StatementDDCEllis43 min
Jul 10, 10:20 PM CDTSpecial Weather StatementDDCHodgeman25 min
Jul 10, 10:47 PM CDTSpecial Weather StatementDDCEdwards, Pawnee, Rush58 min
Jul 10, 11:13 PM CDTSpecial Weather StatementDDCEdwards, Pratt, Stafford62 min
Jul 11, 4:53 AM CDTDense Fog AdvisoryDDCGrant, Hamilton, Morton, Seward, Stanton, Stevens4 hr
Jul 11, 2:15 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 11 more30 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.